By: Rachel Clark, DanceSafe Contractor
We have recently received a concerning report about a sample of ketamine and a sample of DMT in the Northwest Chicago suburbs testing positive for fentanyl. Although fentanyl showing up in either of these substances is rare, it has been known to happen.
Broadly, there are two reasons for this happening: Accidental adulteration (where a person doesn’t clean a scale/scoop/baggie, etc. between uses when packaging multiple substances), or mixed up bags. Of course, the underlying reason for these situations is the same – the lack of a legal, regulated supply of all drugs for those who wish to access them.
It is frequently assumed that fentanyl adulteration is done intentionally, to create a market of return buyers. However, there is little anecdotal or logical evidence of this being the case, due to the high likelihood of overdose when consumed without informed dosing, and completely dissimilar effects of fentanyl with many of the drugs that it’s found in (i.e., cocaine).
Fentanyl is active in minute quantities, which has made it a nationally-recognized contributor to the opioid crisis due to its concentrated (and often accidental) presence in pills and powders. It is popularly believed that fentanyl and its analogs are fatal when in contact with bare skin; this is a myth that has been repeatedly dispelled through scientific channels. If you suspect that someone is overdosing on an opioid, you are not at risk of intoxication simply by touching them or breathing the same air as them. Fentanyl and its analogs are absorbed through mucous membranes – an added layer of protection can be achieved by washing your hands after administering CPR on a person who has overdosed. Skin absorption would require very large quantities of fentanyl to be in contact with the dermis for prolonged periods of time, or direct contact with a wound.
Since fentanyl is typically (if not always) distributed unevenly throughout a sample, it is essential to use proper dilution techniques to dissolve the whole sample in water when testing it with a fentanyl test strip (this does not destroy the sample – after the test, the water can be left to evaporate out over a few days, leaving powder again). Symptoms of opioid overdose include slowed or stopped breathing and heart rate, blue-tinged extremities, loss of consciousness, and often vomiting. If you suspect that a person has overdosed on an opioid, call 911, administer Narcan whenever available, and place the person in the recovery position (if they are still breathing) to prevent asphyxiation on vomit. If a person is not breathing, perform CPR.
Ketamine is a short-acting dissociative anesthetic that produces mildly hallucinogenic effects at lower doses and profound states of ego dissolution and dissociation at higher doses. It lasts approximately 45-60 minutes, with lower doses being used most frequently in party environments and higher doses (that lead to a profoundly altered “k-hole” state) more often intentionally used in home or therapeutic settings. Ketamine is currently being researched for its uses as a potent fast-onset antidepressant, as well as investigated for its potential to cause serious bladder damage with chronic regular use. It is frequently used in pediatric, emergency trauma, and veterinary medicine.
DMT is a powerful hallucinogenic compound with a 5-15 minute duration of action. It is naturally occurring in a variety of plants, and has been coined “the spirit molecule” due to its intense and nearly immediate onset of effects that often lead to complete departure from reality into psychedelic territories. DMT is most commonly smoked in crystal form.
This particular set of adulterated substances stresses the need for at-home drug checking during the COVID-19 pandemic. Interruptions to the supply chain in the illicit market are resulting in lower quality and quantity of drugs in the U.S., which makes adulteration a more prominent concern than ever. Using reagent and fentanyl strips properly is of paramount importance; improper use (not following the directions exactly) could lead to an incorrect understanding of the test’s limitations, or an incorrect test result altogether.
We urge our community to keep in mind that drug markets are expansive and that this adulterated DMT and ketamine may appear in places other than their source and submission location. Using a reagent test kit can help provide a first line of defense as a presumptive (and not affirmative) process. Additionally, samples may be sent in to www.ecstasydata.org for in-depth laboratory testing. Test before you ingest to avoid taking misrepresented substances, and so you can adjust your intention, set, and setting appropriately to minimize risks. You can purchase fentanyl strips here.
The purpose of #TestIt Alerts is to alert the public to misrepresented substances circulating in their region. We neither condemn nor condone drug use, but rather want people to be aware of what they are ingesting so they can take steps to minimize risks.
Since 1998, DanceSafe has been keeping the electronic music and nightlife communities safe. As a 501(c)(3) nonprofit, we provide free harm reduction services at music festivals and nightlife events across the nation. All proceeds from the sales of our drug checking kits go back into the organization so we can continue to provide our services to our communities for free. By purchasing a kit, you are not only helping keep you and your friends safe, you are also contributing to the harm reduction movement. Thank you for your support!